MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ THIOGLYCOLLATE MEDIUM, ENRICHED WITH VITAMIN K1 AND HEMIN; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ THIOGLYCOLLATE MEDIUM, ENRICHED WITH VITAMIN K1 AND HEMIN; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Model Number 221742
Medical Device Problem Code Contamination of Device Ingredient or Reagent (2901)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/12/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported by the customer that bd bbl¿ thioglycollate medium, enriched with vitamin k1 and hemin, lot: 1322739 noted that about half of the box was a little fuzzy plated and no growth.There was one occurrence in this event with no patient impact.The following information was provided by the customer: "it was reported by the customer inside lot: 1322739 noted that about half of the box was a little fuzzy.Plated and no growth.Incubated at 37c for 48 hours and it was more fuzzier/cloudy.No gram stain performed.".
 
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported by the customer that bd bbl¿ thioglycollate medium, enriched with vitamin k1 and hemin, lot 1322739 noted that about half of the box was a little fuzzy plated and no growth.There was one occurrence in this event with no patient impact.The following information was provided by the customer: "it was reported by the customer inside lot 1322739 noted that about half of the box was a little fuzzy.Plated and no growth.Incubated at 37c for 48 hours and it was more fuzzier/cloudy.No gram stain performed.".
 
Additional Manufacturer Narrative
H.6 investigation summary: material 221742 is manufactured by rehydrating the media components with usp purified water, and thoroughly mixing until a homogeneous solution is obtained.The tubes are filled, capped, torqued, and then labeled by machine per standard operating procedure (sop).The tubes are terminally autoclaved in an air over pressure (aop) autoclave, per manufacturing instructions, using a validated cycle.Post autoclaving, tubes are packaged into final shipping configurations.The batch history record review for batch 1322739 was satisfactory and no quality notifications were generated during manufacturing and inspection.Formulation, filling, torqueing, and autoclaving processes were within specifications.Qc inspection and testing were satisfactory at time of release.The complaint history was reviewed, and no other complaint has been taken on this batch.Retention samples from batch 1322739 (10 tubes) were available for inspection.No media defects or evidence of contamination or turbidity was observed in 10/10 retention samples.For further investigation two retention tubes went into incubation.One tube was placed into 20-25-degree celsius, and one tube went into 33-37-degree celsius incubation.At the end of a seven-day incubation period no contamination/turbidity was observed in 2/2 incubated retention tubes.The tubes were also plated on to two tsa 5% sheep blood agar plates.One plate was incubated at 20-25 degrees celsius and one plate was incubated at 33-37 degrees celsius.No microbial growth was observed on either plate.No photos were received to assist with the investigation.Returns were received in a shipping box with tissue paper.Four tubes were received in good condition.All four tubes were individually wrapped.Two tubes were from batch 1322739 and two tubes were from batch 2117504.The media on all four tubes did appear hazy.Per procedure for material 221742, the broth is to be boiled with the caps loosened for ten minutes.For further investigation, the four returned tubes were boiled for 10 minutes.The media cleared to a clear medium yellow as described in the certificate of analysis.One returned tube from batch 1322739 and one returned tube from batch 2117504 were also plated on tsa 5% sheep blood agar.The plates were placed into 33-37-degrees celsius.The other two returned tubes were incubated at 33-37-degrees celsius.After a 7-day incubated period, no microbial growth was observed in either incubated returned tube and no microbial growth was observed on either plate.The complaint cannot be confirmed based on evidence provided from the returned sample investigation for batch 1322739.Bd will continue to trend complaints for contamination.No additional actions are indicated at this time.Notes risk management review indicates the potential risk of the defect reported was assessed as severity [s1], per [baltrmterminalgpaph ], rev [02], id [18.0].H3 other text : see h.10.

Brand Name
BD BBL¿ THIOGLYCOLLATE MEDIUM, ENRICHED WITH VITAMIN K1 AND HEMIN
Common Device Name
CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key15323633
Report Number1119779-2022-01153
Device Sequence Number5888897
Product Code JSG
UDI-Device Identifier30382902217429
UDI-Public30382902217429
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
K803023
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date11/19/2022
Device Model Number221742
Device Catalogue Number221742
Device Lot Number1322739
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/15/2022
Supplement Date Received by Manufacturer11/28/2022
Initial Report FDA Received Date08/30/2022
Supplement Report FDA Received Date12/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/18/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown